Maine, 2024

Heavy Snow and Winter Weather in Maine, March 23 to 24, 2024

March 23 to 24, 2024 · NWS CAR · 13 events in 13 counties and zones

An intensifying coastal low lifted north to Maine through the 23rd. exiting across the Maritimes during the early morning of the 24th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intensifying coastal low lifted north to Maine through the 23rd. The low tracked across southeast Maine through the evening of the 23rd...exiting across the Maritimes during the early morning of the 24th. Abundant moisture was drawn north with the low. Snow expanded north across the region through the morning of the 23rd. Snow...heavy at times...then persisted into the early morning hours of the 24th. Precipitation fell in the form of snow across much of the region. However...the snow did transition to a wintry mix across some interior Downeast and central areas. A transition to mostly rain occurred along the Downeast coast. The heaviest snow occurred from the late afternoon of the 23rd into the early morning hours of the 24th. Warning criteria snow accumulations occurred through the late afternoon into the late evening of the 23rd. A persistent deformation band of heavy snow centered from near Greenville in Piscataquis county to Mars Hill in Aroostook county developed during the late afternoon of the 23rd and persisted into the early morning hours of the 24th. Snowfall rates of 2 to 3 inches per hour occurred at times within this band. Storm total snow accumulations in this band ranged up to 18 to 29 inches. A sharp gradient of decreasing snow accumulations occurred north of this band. A sharp gradient also existed south of the band due to the snow mixing with sleet and freezing rain. Gusty winds of 30 to 35 mph occurred with this event leading to areas of blowing snow across northern areas which persisted into the morning of the 24th. The combination of wind, heavy wet snow clinging to branches and power lines, and freezing rain led to significant power outages across portions of the Downeast region. Power outages peaked at around 16000 customers, with around 14000 in Hancock county and around 2000 in Penobscot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 23, 4:07 AM EST, 53 minutes earlier.

Area forecast discussion, Mar 23, 4:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
507 AM EDT Sat Mar 23 2024

.SYNOPSIS...
A low pressure system crosses the area today through tonight,
then exits into the Maritimes Sunday. High pressure returns
Monday through Tuesday. A warm front enters the region
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...

SIGNIFICANT WINTER STORM TODAY THROUGH TONIGHT

Synoptic:
A strengthening jet streak will lift just north of the state
today, placing our CWA in the right entrance region of a jet
streak containing winds approaching 170 kts. This divergence
aloft will aid in pulling a trough of low pressure at the
surface up and through the forecast area. This trough will
remain connected to tropical moisture in the Gulf of Mexico,
advecting substantial moisture into the region as well.

Hazards:
With cold air already established across the forecast area,
precip will begin as snow. As the low crosses the area, and
temperatures warm slightly through the day, a transition towards
rain will occur along the coast. The rain/snow line is likely to
make it as far north as central Penobscot and northern
Washington counties. The warm air will advect in along southerly
winds at around 850 mb, but across the Interior Downeast region,
winds will remain out of a more northerly direction at the
surface, which will maintain some near-surface cold air
advection. All together, this will lead to the development of a
warm nose aloft along the rain/snow line through the Interior
Downeast region where a period of sleet and freezing rain will
occur. The timing of this mixed precip is this evening into
tonight. Despite several hours of freezing rain, the heavy
rainfall rates expected due to strong forcing will limit how
much ice buildup will occur, especially on power lines and tree
branches, where heavy rain may runoff before it has a chance to
freeze. This complicating factor limits confidence on forecast
ice amounts, however the impact of ice on untreated flat
surfaces remains the same, in that untreated surfaces will
quickly become slick. Heavy rain, freezing or otherwise, may
cause ponding in areas with poor drainage, or where drains
become blocked due to earlier snow and sleet.

Across the north, precip will remain all snow. With strong
forcing dynamics at play and a large plume of moisture, heavy
snowfall will be supported through the evening and into the
overnight hours, with rates approaching 1 to 2 inches per hour
through an extended period of time.

Winds will pick up through the night tonight, gusting to 35 mph
at times in the higher terrain and along the coast. Some blowing
snow is possible, especially in areas which do not receive mixed
precip and as temperatures drop through the night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Behind the low on Sunday, northwesterly flow and cold air
advection will continue through the day.The tightening gradient
behind the trough and the increased instability with the cold
air advection will increase surface winds through the day, and
with plenty of snow available from the most recent storm,
blowing and drifting snow will be an issue, particularly across
the north where snow will be drier and more transportable.
Temperatures will also continue to drop across the region as the
Arctic air mass infiltrates the area. High temperatures will be
just below freezing on Sunday, but Sunday night temps will drop
into the single digits in the north and into the 20s for the
Downeast coast as a surface high moves in and the atmosphere
decouples.

On Monday, the surface high will begin to slide eastward and the
cold air will retreat a little bit. This will moderate highs
during the day on Monday to the mid to upper 30s across the
region. However, Monday night will continue to be cold with
clear skies aloft allowing the atmosphere to decouple overnight
again. Night time lows will be slightly warmer, in the teens in
the north and the 20s to the south, but still below freezing
across the region. This will refreeze any water on the roads
from earlier in the day and surfaces could be quite slippery
Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday, a surface low will develop offshore and move east
of the forecast area, while another low develops over the Ohio
Valley. This will place Maine under a longwave ridge, with
southerly flow continuing to bring warm air overhead. At the
surface, a shortwave ridge will keep the pattern dry for a short
period, but will also bring northerly flow, mitigating the
warming aloft. This will slow the warming trend midweek.

Wednesday, the surface ridge will retreat northward as the
longwave ridge weakens and shifts eastward. This will allow two
potential shortwaves to approach the forecast area: a backdoor
shortwave from the east, as a front also approaches from the
west. With a shortwave trough moving through the upper level
pattern overhead, this will provide the necessary instability to
bring precipitation over the area. With the prior warm air
advection, this is likely to start out as a snow event, but
transition over to rain primarily during the day on Thursday
and Friday.

Some model uncertainty remains with this event at the end of the
week, as the first precip band moves off to the east and a
second low develops to the south and moves northward. Timing
details are blurry on the development of this low across the
southern tier of the U.S. and how far northward the inverted
trough extends the next band of precip. Given this, the long
term forecast was painted with a bit of a broad brush, however
it is likely that there will be a break between the first and
second round of precip that will become more evident as we get
closer in time.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions will continue across all terminals
through the early morning hours, with cigs beginning to
decrease at GNR/BGR/BHB terminals by around 12z in the morning
as snow begins to move into the area. All terminals through the
region will trend towards IFR to LIFR as snow moves in, then
becomes heavy Saturday afternoon into the evening hours with
visibilities a quarter mile or less. BGR down through the coast
will likely see a transition away from snow towards +FZRA at BGR
and +RA at BHB Saturday evening through the night. For most
terminals, NE winds 5 to 10 kts will begin to shift N to NW
through Saturday night, becoming 10 to 20 kts with gusts 25 to
30 kts. BHB and along the immediate coast will begin SE at 5 to
15 kts before also shifting NW along with the other terminals
for Saturday night.

SHORT TERM:
Sunday...Variable conditions with any blowing snow.
Otherwise, VFR to MVFR early with a slight chance/chance of snow
showers. VFR late. North/northwest winds 10 to 20 knots with
gusts up to around 25 knots, diminishing to 10 to 15 knots late.

Sunday night...VFR. North/northwest winds 5 to 10 knots.

Monday through Tuesday night...VFR. North/northeast winds around 10
knots.

Wednesday...VFR/MVFR. A chance of snow and rain. East/northeast
winds 5 to 10 knots, becoming variable.

&&

.MARINE...
NEAR TERM: A gale warning is now in place for the waters
beginning at 4pm this afternoon as winds continue to increase
to 35 to 40 kts. Seas will gradually increase as well, becoming
8 to 10 ft on the coastal waters through tonight. Wind
directions will be primarily SE, but will sharply shift NW late
tonight behind the passing low pressure system. Snow early this
morning will transition to moderate to heavy rainfall this
evening, with vis dropping to one mile or less at times tonight.

SHORT TERM: A prolonged period of gale force winds exists
through the period. A brief return to SCA conditions will occur
Sunday afternoon, but gales will generally persist through
Tuesday morning. Winds will finally drop below 25 kts Wednesday
morning. Seas will also remain high during this timeframe,
ranging around 8 to 10 feet before dropping to 5 to 7 feet on
Tuesday and then gradually subsiding on Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 8 AM EDT Sunday for MEZ001>006-010-
     011-031-032.
     Winter Storm Warning until 8 AM EDT Sunday for MEZ015>017.
     Winter Weather Advisory until 5 AM EDT Sunday for MEZ029-030.
     Flood Watch from this afternoon through late tonight for
     MEZ029-030.
MARINE...Gale Warning from 4 PM this afternoon to 8 PM EDT Sunday for
     ANZ050>052.

&&

Near Term...AStrauser
Short Term...LF
Long Term...LF
Aviation...AStrauser/LF
Marine...AStrauser/LF
Hazardous weather outlook, Mar 23, 3:32 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
432 AM EDT Sat Mar 23 2024

MEZ001>006-010-240845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
432 AM EDT Sat Mar 23 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
432 AM EDT Sat Mar 23 2024

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-240845-
Central Penobscot-Southern Piscataquis-Northern Washington-
432 AM EDT Sat Mar 23 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-240845-
Southern Penobscot-Interior Hancock-Central Washington-
432 AM EDT Sat Mar 23 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-240845-
Coastal Hancock-Coastal Washington-
432 AM EDT Sat Mar 23 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Southern Penobscot

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches south...to 8 to 12 inches north.

Heavy Snow, Central Penobscot

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches south...to 12 to 18 inches north.

Heavy Snow, Southern Piscataquis

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 16 to 22 inches.

Heavy Snow, Northern Washington

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Winter Weather, Interior Hancock

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 3 inches south...to 4 to 7 inches north.

Winter Weather, Central Washington

When
March 23, 5:00 AM EST to March 24, 2:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Heavy Snow, Central Piscataquis

When
March 23, 7:00 AM EST to March 24, 2:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 24 inches.

Heavy Snow, Northern Somerset

When
March 23, 7:00 AM EST to March 24, 2:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches.

Heavy Snow, Northern Piscataquis

When
March 23, 7:00 AM EST to March 24, 2:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches north...to 18 to 24 inches south.

Heavy Snow, Northern Penobscot

When
March 23, 7:00 AM EST to March 24, 2:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches north...to 20 to 29 inches south.

Heavy Snow, Southeast Aroostook

When
March 23, 7:00 AM EST to March 24, 2:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 11 to 16 inches south...to 18 to 24 inches north.

Heavy Snow, Northeast Aroostook

When
March 23, 9:00 AM EST to March 24, 2:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches north...to 18 to 25 inches south.

Heavy Snow, Northwest Aroostook

When
March 23, 9:00 AM EST to March 24, 2:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166375, 1166376, 1166377, 1166378, 1166386, 1166387, 1166379, 1166380, 1166381, 1166382, 1166383, 1166384, 1166385.